Alert archive / Wisconsin / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Twin Cities, MN

April 17, 2010Eau Claire County, Polk County, Wisconsin

NWS Twin Cities, MN issued this red flag warning at Apr 17, 2010, 4:12 AM CDT for Eau Claire County, Polk County, Wisconsin. It took effect at Apr 17, 2010, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2010, 4:12 AM CDT (09:12 UTC)
In effect from
Apr 17, 2010, 10:00 AM CDT
Expired
Apr 17, 2010, 7:00 PM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Eau Claire County, WI, Polk County, WI

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS83 KMPX 170913
RFWMPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT SAT APR 17 2010

...RED FLAG WARNING IN EFFECT FOR MUCH OF TODAY FOR EAU CLAIRE AND
POLK COUNTY WISCONSIN...

.EXTREMELY LOW RELATIVE HUMIDITY...GUSTY NORTHWEST WINDS...AND DRY
GROUND...WILL CREATE SEVERE FIRE WEATHER CONDITIONS ACROSS WEST
CENTRAL WISCONSIN THIS AFTERNOON. RELATIVE HUMIDITY WILL DROP TO
15 TO 20 PERCENT BY LATE MORNING AND CONTINUE THROUGH THE
AFTERNOON. NORTH TO NORTHWEST WINDS WILL INCREASE QUICKLY THIS
MORNING...REACHING 15 TO 25 MPH THIS AFTERNOON. GIVEN THE EXTREMELY
DRY FUEL CONDITIONS...WILDFIRES COULD GROW VERY QUICKLY.

THE RED FLAG WARNING IS IN EFFECT FOR EAU CLAIRE AND POLK COUNTIES
FROM 10 AM THIS MORNING TO 7 PM THIS EVENING. A RED FLAG WARNING
MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING
NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.


WIZ014-028-171715-
/O.UPG.KMPX.FW.A.0002.100417T1600Z-100418T0000Z/
/O.NEW.KMPX.FW.W.0005.100417T1500Z-100418T0000Z/
POLK-EAU CLAIRE-
412 AM CDT SAT APR 17 2010

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

RELATIVE HUMIDITY WILL DROP TO 15 TO 20 PERCENT BY LATE MORNING
AND CONTINUE THROUGH THE AFTERNOON ACROSS WEST CENTRAL WISCONSIN.
NORTH TO NORTHWEST WINDS WILL INCREASE QUICKLY THIS
MORNING...REACHING 15 TO 25 MPH THIS AFTERNOON. GIVEN THE
EXTREMELY DRY FUEL CONDITIONS...WILDFIRES COULD GROW VERY QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this red flag warning went out at Apr 17, 3:24 AM CDT, 48 minutes earlier.

Area forecast discussion, Apr 17, 3:24 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 AM CDT SAT APR 17 2010

.DISCUSSION...

THE FORECAST CHALLENGES CENTER ON THE DRY AND BREEZY CONDITIONS
TODAY OVER WESTERN WI AND THE FIRE WEATHER CONCERNS THESE BRING.

THE OVERALL WEATHER PATTERN REMAINS ONE OF SLOW TRANSITION WITH
SEVERAL CLOSED LOWS OVER OR NEAR NORTH AMERICA. NONE ARE
IMMEDIATELY NEAR THE UPPER MIDWEST...ALLOWING FOR GRADUAL
AMPLIFICATION OF UPPER RIDGING ATOP THE AREA. A LARGE SURFACE HIGH
WITH CLEAR SKIES IS PREVAILING ACROSS THE AREA THIS MORNING AND
WILL LAST THROUGH THE WEEKEND. THE HIGH WILL BE FILLING TODAY.
THIS COMBINED WITH A BACKDOOR COLD FRONT TO OUR EAST WILL LEAD TO
PRESSURE FALLS ACROSS WESTERN WI...HELPING TO FURTHER WIND SPEEDS.
WINDS WILL ALREADY BE BREEZY WITH DEEP MIXING TO NEAR 800 MB WITH
PRIMARILY A UNIDIRECTIONAL PROFILE. THE KDLH VAD PROFILE SHOWS AT
LEAST 35 KTS AT 4 KFT AT THIS EARLY MORNING HOUR. SO WINDS SHOULD
COME UP QUICKLY. THE MIXING WILL ALSO ALLOW HUMIDITY TO FALL
FAST LATE THIS MORNING...WITH A VERY DRY COLUMN IN PLACE.
FORECAST SOUNDINGS FOR KEAU AND KRNH ARE SIMILAR TO THE KMPX RAOB
FROM LAST EVE...WHICH HAD ONLY A 0.11 PWAT. EVEN AT THIS EARLY
HOUR...SURFACE HUMIDITY OF 25 TO 35 PERCENT IS SHOWING UP AT
SEVERAL SITES. BLENDED INHERITED DEW POINT FORECAST WITH MIX DOWN
GUIDANCE FROM THE NAM. FOLLOWED A SIMILAR DIURNAL TREND TO THE
DEW POINT DROP OFF TIME WE EXPERIENCED AND UPSTREAM AREAS DID
YESTERDAY...WITH A RAPID 15Z TO 17Z DROP-OFF. TEMPERATURES SHOULD
BE A FEW DEGREES WARMER THAN YESTERDAY...BLENDING THE FORECAST
WITH THE BIAS-CORRECTED NAM AND SREF DATA WHICH PERFORMED THE BEST
DURING THE COMPARABLE DRY SPELL ONE WEEK AGO. THESE CONDITIONS
TOGETHER...ALONG WITH VERY HIGH FIRE DANGER BASED ON MULTIPLE
GROUND AND VEGETATION INDICES...ALLOW FOR UPGRADE OF FIRE WEATHER
WATCH TO RED FLAG WARNING. WILL COORDINATE WITH WI DNR NEAR
DAYBREAK TO SEE IF THEY REQUEST OTHER WESTERN WI COUNTIES. LIGHTER
WINDS WILL KEEP MN AREAS FROM REACHING RED FLAG CRITERIA...HOWEVER
VERY DRY CONDITIONS WILL REMAIN THROUGH THE WEEKEND.

PLEASANT AND DRY CONDITIONS ARE EXPECTED SUNDAY...WITH GRADUAL
RETURN FLOW AND SLOW MOISTURE RECOVERY INTO MONDAY. CLOUDINESS
SHOULD BE ALSO VERY SLOW TO INCREASE DURING THE BEGINNING OF NEXT
WEEK. THE 00Z GFS WAS AN OUTLIER WITH THE NEXT WAVE COMING INTO
THE PACIFIC NORTHWEST TODAY...TAKING IT MORE PROGRESSIVELY EAST
INTO SW MN BY 12Z WED. HAVE OPTED TO LEAN TOWARDS THE ENVELOPE OF
GUIDANCE AND 00Z GEFS...WHICH KEEP THE VERY DRY AIR SLOW TO
MOISTEN OVER THE AREA AND RIDE THE SYSTEM TO THE SOUTHWEST. THUS
ONLY SLIGHT CHANCE POPS WITH THAT WAVE PASSAGE. TEMPERATURES WILL
MODERATE WITH A GRADUALLY WARMING COLUMN. A NORTHERN STREAM FRONT
IS FORECASTED BY GUIDANCE TO DROP DOWN INTO THE AREA SOMETIME
DURING THE MIDDLE OF THE WEEK...POSSIBLY COOLING TEMPERATURES
SLIGHTLY LATE IN THE WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/

WITH VRY DRY AMS WNDS HV RPDLY DECOUPLED.  SUSTAINED WNDS RMDR NITE
SHUD GNRLY BE IN 5-10 KT RANGE.  STILL QUITE A LOT OF WND UPSTAIRS
WHICH WILL MIX DOWN LT MRNG AND AFTN AS INVERSION DISSIPATES
CREATING VRY UNSTBL AMS.  GUSTS OVR 20 KTS MAINLY TO AFFECT
MSP/EAU/RNH.  WL BE LESS MIXING FARTHER WEST CLOSER TO APRCHG SFC
HIGH PRES. SKC THRU TAF PRD.

KMSP...VFR SKC. XPCT NW WNDS TO BGN TO MIX DOWN AFT 16Z AS INVERSION
DISSIPATES AND VRY UNSTBL AMS BRINGS DOWN STRONGER WINDS. SHUD SEE
GUSTS ARND 20 KTS 16Z TIL 00Z...WITH RPDLY DMNSHG WNDS IN ERLY EVE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR EAU CLAIRE-POLK.

&&

MTF/BAP
Hazardous weather outlook, Apr 17, 4:00 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT SAT APR 17 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
400 AM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NORTH NORTHWEST WINDS OF 15 TO 25 MPH AND VERY LOW RELATIVE
HUMIDITY WILL PREVAIL TODAY ACROSS WEST CENTRAL
WISCONSIN...CREATING SEVERE FIRE CONDITIONS.

PORTIONS OF THE UPPER MINNESOTA RIVER REMAIN IN FLOOD. SEE THE
HYDROLOGY SECTION OF OUR WEBSITE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS SOUTHERN
MINNESOTA ON WEDNESDAY AND THEN AGAIN ON FRIDAY. AT THIS
TIME...THE THREAT OF WIDESPREAD SEVERE WEATHER IS LOW.

PORTIONS OF THE UPPER MINNESOTA RIVER REMAIN IN FLOOD. SEE THE
HYDROLOGY SECTION OF OUR WEBSITE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THIS
WEEKEND.

Nearby

Red Flag Warnings in Wisconsin, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.